Texas, 2013Hail and Damaging Winds in Texas, February 11, 2013
February 11, 2013 · NWS CRP · 7 events in 2 counties and zones
Scattered strong to severe thunderstorms formed over the Brush Country ahead of a cold front and assisted by a strong upper level disturbance coming out of Mexico. Some of the storms produced quarter to golf ball sized hail and damaging wind gusts across Webb and Duval Counties during the early morning hours of February 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms formed over the Brush Country ahead of a cold front and assisted by a strong upper level disturbance coming out of Mexico. Some of the storms produced quarter to golf ball sized hail and damaging wind gusts across Webb and Duval Counties during the early morning hours of February 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 10, 10:05 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Feb 10, 10:05 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1005 PM CST SUN FEB 10 2013
.DISCUSSION...UPDATED FOR 06Z AVIATION.
&&
.AVIATION...NOT MUCH AS CHANGED FROM 00Z TAF ISSUANCE. RETURNS ON
RADAR OUT WEST STILL NOT REACHING THE GROUND SO WILL HOLD OFF ON
VCSH REMARKS FOR A FEW MORE HOURS. OVERRUNNING PATTERN SETS UP
LATE TONIGHT INTO MONDAY MORNING WITH CHANCES OF RAIN SHOWERS.
CONFIDENCE TOO LOW TO PREVAIL SHRA REMARKS ATTM. MVFR CIGS
CONTINUE AT ALI/CRP/LRD WITH VFR CONDITIONS AT VCT. BELIEVE MVFR
CIGS WILL DEVELOP AT VCT IN A FEW HOURS. MVFR CIGS WILL PERSIST AT
ALI/VCT/CRP THROUGH THE DAY WITH LRD POSSIBLY IMPROVING TO VFR.
AFTER 00Z...BROUGHT MVFR CIGS BACK INTO LRD WITH IFR CONDITIONS
POSSIBLY DEVELOPING AT ALI/CRP. WINDS WILL BE OUT OF THE NORTHEAST
THROUGH THE TAF CYCLE WITH SPEEDS LESS THAN 15 KNOTS.
&&
.PREV DISCUSSION... /ISSUED 844 PM CST SUN FEB 10 2013/
DISCUSSION...LIGHT REFLECTIVITY ON RADAR OVER THE WESTERN BRUSH
COUNTRY AS THE UPPER JET AND SEVERAL BOUTS OF WEAK SHORTWAVES
MOVE OVERHEAD. WITH DRY MIDLEVELS...MOST OF ANY RAIN IS
EVAPORATING BEFORE HITTING THE GROUND. AT THE SURFACE..THE FRONTAL
BOUNDARY CONTINUES TO PUSH THROUGH THE MIDDLE TEXAS COASTAL WATERS
WITH PLATFORM OBSERVATIONS REPORTING THE WINDSHIFT AND AIRMASS
CHANGE...WITH HIGHER PRESSURE BUILDING IN OVER THE AREA. THIS
SURGE OF PRESSURE IS ALSO LEADING TO MODERATE TO OCCASIONALLY
STRONG NORTHEASTERLY WINDS OVER THE SOUTHERN COASTAL LOCATION WITH
BORDERLINE SCEC/SCA WINDS. WITH LATEST LAPS SHOWING WEAKENING IN
THE GRADIENT...AND THE MAJORITY OF THE COASTAL OBS REPORTING
SCEC...WILL MAINTAIN THE SCEC HEADLINES IN THE COASTAL WATERS
FORECAST. WITH THE FRONT OVER THE AREA...OVERRUNNING IN THE LOWEST
LEVELS WILL ALLOW FOR LIGHT RAIN WITH A FEW SHOWERS LATE IN THE
NIGHT. MADE ADJUSTMENTS TO THE GRIDS TO REFLECT CURRENT TRENDS.
PREV DISCUSSION... /ISSUED 552 PM CST SUN FEB 10 2013/
DISCUSSION...UPDATED FOR 00Z AVIATION.
AVIATION...FRONTAL BOUNDARY REMAINS OFF THE COAST ATTM WITH
NORTHEAST WINDS AT THE TERMINALS. MVFR EXIST AT LRD/ALI/CRP WITH
VFR CONDITIONS AT VCT. LOW LEVEL MOISTURE WILL RETURN INTO SOUTH
TEXAS TONIGHT...SO THINK CEILINGS MAY BOUNCE AROUND BETWEEN MVFR
AND LOW END VFR AT TIMES. MODELS VARY SOME WRT TO PRECIP CHANCES
AS OVERRUNNING PATTERN SETS UP. INCLUDED VCSH REMARKS LATE TONIGHT
INTO MONDAY MORNING WHICH IS IN LINE WITH PREVIOUS TAFS. WINDS
WILL PREDOMINANTLY OUT OF THE NORTHEAST THROUGH THE PERIOD...WITH
SPEEDS GENERALLY LESS THAN 15 KNOTS.
PREV DISCUSSION... /ISSUED 332 PM CST SUN FEB 10 2013/
SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A WEAK COLD FRONT IS
CURRENTLY LOCATED ACROSS THE SRN COASTAL BEND AND ALONG THE
COAST...BISECTING THE NEARSHORE WATERS. THERE REMAINS SOME
UNCERTAINTY AS TO HOW FAR S AND E IT WILL TRAVEL. THE SEA BREEZE
ALSO DVLPD FROM PORT ARANSAS TO S OF BAFFIN BAY AND MVG E AND
COLLIDING WITH THE FRONTAL BDRY. GIVEN THE STRONG CAP IN
PLACE...ONLY ENHANCED CU IS DVLPG ALONG THE CONVERGENCE ZONE. MOST
MODELS WERE SHOWING THE FRONTAL BDRY PUSHING OFF THE COAST AND
STALLING ACROSS THE OFFSHORE WATERS OVERNIGHT. REINFORCING HIGH
PRESSURE IS PROGD TO BLD INTO THE AREA OVER NIGHT RESULTING IN THE
GRADIENT RE-TIGHTENING. THUS WINDS WILL DECREASE SOMEWHAT OVER THE
COASTAL WATERS...THEN RESTRENGTHEN TOWARD MON MORNING ACROSS THE
NEARSHORE WATERS. MODELS VARY ON JUST HOW STRONG THE WINDS
BECOME...THEREFORE WENT IN THE MIDDLE WITH MODERATE SPEEDS JUST
BELOW SCA...BUT THIS WILL NEED TO BE MONITORED. NOT EXPECTING MUCH
PRECIP THIS EVENING...BUT MOISTURE DEEPENS OVERNIGHT IN THE LOW AND
UPPER LEVELS WITH A DRIER LAYER FROM 850-600MB. A SHORT WAVE IS
PROGD TO MV ACROSS S TX TONIGHT WITH A 130KT UPPER LEVEL JET PROGD
TO MOVE INTO A SLIGHTLY MORE FAVORABLE POSITION TOWARD MON MORNING.
AM EXPECTING SCT -SHRA'S TO DVLP UNDER THE CAP WITH A ISOLD ELEVATED
-TSRA'S ABV THE CAP/DRIER LAYER DUE TO STEEPENING LAPSE RATES. THE
SHORT WAVE SHIFTS NE ON MONDAY WITH RAIN CHCS DIMINISHING FROM W TO
E THROUGH MON AFTERNOON. ANOTHER WEAKER SHORT WAVE IS PROGD TO MV
ACROSS S TX MON NIGHT...BUT THE BEST CHCS LOOK TO BE ACROSS THE NE
CWA DUE TO DEEPER MOISTURE AND LOW LEVEL CONVERGENCE AS A TROF DVLPS
ALONG THE COAST. TEMPS WILL DEPEND ON JUST WHERE THE BDRY IS
LOCATED BUT SHOULD GENERALLY BE COOLER AND DRIER ACROSS N AND W
PORTIONS OF THE CWA.
LONG TERM (TUESDAY THROUGH SUNDAY)...THERE IS GENERAL AGREEMENT
AMONGST THE GFS/ECMWF DETERMINISTIC REGARDING THE UPPER PATTERN...
WITH AN UPPER LOW MOVG ACRS THE SRN PLAINS/TEXAS EARLY IN THE
PERIOD...THEN A TRANSITION TO AN LONG-AMPLITUDE UPPER TROUGH
DEVELOPING OVER THE CNTRL/ERN CONUS LATE IN THE PERIOD. IN
RESPONSE...A FRONTAL BOUNDARY IS EXPECTED TO ENTER THE CWA/MSA
TUESDAY/TUESDAY NIGHT. THE GFS PROGS STRONG 200-300MB JET
DYNAMICS/SIGNIFICANT 700-300MB Q-VECTOR CONVERGENCE...YET POSITIVE
LI VALUES OVER LAND. ANTICIPATE AT LEAST ELEVATED CONVECTION EARLY
TUESDAY OVER ERN CWA/MSA...YET WL MAINTAIN SHOWERS RATHER THAN FCST
THUNDER...EXCEPT FOR THE COASTAL WATERS. SCA CONDITIONS LIKELY AFTER
FROPA TUESDAY NIGHT/EARLY WED OVER THE COASTAL WATERS. IN RESPONSE
TO THE DEVELOPING LONG AMPLITUDE UPPER TROUGH...THE ECMWF PROGS
ANOTHER FRONT TO MOVE ACRS THE REGION FRIDAY. YET...THE GFS DOES
NOT. WL LEAN TOWARD THE GFS ENSEMBLE MEAN WHICH CONCURS WITH THE
ECMWF. (FURTHER...FEEL THAT THE UPPER PATTERN IS CONSISTENT WITH A
FRONTAL BOUNDARY.) NO PCPN ALONG THE FRONT AS GFS PROGS PWAT VALUES
IN ADVANCE OF THE FRONT AROUND 0.50 INCH. THE GFS/ECMWF PROG THE
LONG AMPLITUDE TROUGH TO MOVE EWD WHICH ALLOWS FOR THE DEVELOPING OF
ISENTROPIC LIFT OVER THE CWA/MSA SUNDAY. ALTHOUGH THE GFS
CONDENSATION PRESSURE DEFICITS BECOME LOW BY SUNDAY AFTN...WL NOT
INTRODUCE PCPN YET OWING TO UNCERTAINTY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 61 72 62 80 47 / 30 30 20 30 10
VICTORIA 54 68 55 73 44 / 30 30 30 40 10
LAREDO 61 79 63 75 50 / 30 20 20 20 10
ALICE 59 76 61 76 43 / 30 30 20 30 10
ROCKPORT 60 70 61 74 45 / 30 30 20 30 10
COTULLA 53 71 57 74 47 / 20 20 20 20 10
KINGSVILLE 62 75 63 78 45 / 30 30 20 20 10
NAVY CORPUS 63 70 64 76 50 / 30 30 20 30 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
TB/78...AVIATION
Hazardous weather outlook, Feb 10, 5:13 AM CST, 21 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
513 AM CST SUN FEB 10 2013
GMZ230-235-250-255-270-275-TXZ229>234-239>247-111115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
513 AM CST SUN FEB 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED STRONG STORMS ARE POSSIBLE MONDAY NIGHT ACROSS SOUTH
TEXAS...WITH SMALL HAIL AND WIND GUSTS UP TO 50 MPH POSSIBLE.
CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP DURING THE DAY TUESDAY
AS STRONG NORTHERLY WINDS USHER IN A VERY DRY AIRMASS.
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP OVER THE
MIDDLE TEXAS GULF WATERS TUESDAY NIGHT AND WEDNESDAY MORNING.
A MODERATE RISK OF RIP CURRENTS WILL EXIST ALONG GULF FACING
BEACHES MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RH/JR
In the hours before
Special weather statement, Feb 11, 12:52 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1252 AM CST MON FEB 11 2013
TXZ240-110730-
DUVAL-
1252 AM CST MON FEB 11 2013
...A STRONG THUNDERSTORM WAS AFFECTING DUVAL COUNTY...
AT 1244 AM CST...NATIONAL WEATHER SERVICE DETECTED A STRONG
THUNDERSTORM 12 MILES SOUTH OF FREER...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.
RG
Special weather statement, Feb 11, 1:47 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
147 AM CST MON FEB 11 2013
TXZ229-230-110830-
LA SALLE-MCMULLEN-
147 AM CST MON FEB 11 2013
...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE AND MCMULLEN
COUNTIES...
AT 143 AM CST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM NEAR LOS ANGELES...OR 14 MILES EAST OF
COTULLA...MOVING NORTHEAST AT 35 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.
RG
Hail, Webb
- When
- February 11, 2:40 AM CST
- Where
- Webb County, 11.22 mi NW of Callaghan
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 27.987, -99.528
U.S. Border Patrol at U. S. Highway 83 checkpoint north of Laredo reported quarter sized hail.
Hail, Webb
- When
- February 11, 2:45 AM CST to 2:55 AM CST
- Where
- Webb County, 7.94 mi E of Callaghan
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 27.870, -99.270
CoCoRaHS observer reported golf ball sized hail at Callaghan Ranch which lasted around 10 minutes.
Thunderstorm Wind, Webb
- When
- February 11, 2:45 AM CST
- Where
- Webb County, 7.94 mi E of Callaghan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- CoCoRaHS
- Coordinates
- 27.870, -99.270
CoCoRaHS observer reported branches were blown off trees at Callaghan Ranch. The diameter of the tree branches was around 8 inches.
Hail, Webb
- When
- February 11, 3:00 AM CST
- Where
- Webb County, 18.95 mi E of Callaghan
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 27.860, -99.090
CoCoRaHS observer reported golf ball sized hail on Callaghan Ranch.
Thunderstorm Wind, Webb
- When
- February 11, 3:00 AM CST
- Where
- Webb County, 18.95 mi E of Callaghan
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- CoCoRaHS
- Coordinates
- 27.860, -99.090
CoCoRaHS observer reported severe roof damage to a 5000 square foot warehouse|on Callaghan Ranch. Deer blinds were blown over and shingles were blown off of a home also.
Hail, Duval
- When
- February 11, 3:40 AM CST
- Where
- Duval County, 1.38 mi N of Freer
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 27.900, -98.620
The public reported quarter to golf ball sized hail just north of the city of Freer. The hail depth on the ground was 3 inches.
Thunderstorm Wind, Duval
- When
- February 11, 3:40 AM CST
- Where
- Duval County, 1.38 mi N of Freer to 0.46 mi NNE of Freer
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.900, -98.620
NWS storm survey concluded winds up to 60 mph swept through the city of Freer. The survey team observed damage to a couple of structures with their roof blown off. Several large trees were blown down. One house under construction with just the wood frame collapsed. Several tin sheds were damaged along with a few fences blown down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, February 11 to 12, 2013$3.4 million · 12 events
- Flash Flood and Flooding in Georgia, February 11 to 15, 2013$500,000 · 5 events
- Flash Flooding and Hail in Mississippi, February 11 to 12, 2013$25,000 · 1 in hail · 15 events
- Winter Weather in Pennsylvania, February 11, 20139 events
- Winter Weather in New Jersey, February 11, 20135 events
- Hail in Texas, February 11, 2013$1,000 · 1 in hail · 5 events
- Flood and Hail in Florida, February 11 to 13, 2013$2,000 · 1 in hail · 4 events
- High Wind in Illinois, February 11, 201350 kt wind · 1 event
- Hail in Louisiana, February 11, 20130.88 in hail · 1 event
- Waterspout in Gulf of Mexico, February 11, 20131 event
- Heavy Snow in New Mexico, February 11 to 12, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436414, 436415, 436421, 436416, 436426, 436418, 436427.